Wildfire, Pushmataha
- When
- August 18, 10:00 AM CST to August 20, 10:00 PM CST
- Where
- Pushmataha forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.416, -95.376 (the zone’s center; the record gives no point)
Hot temperatures, gusty wind, and drying fuels promoted the rapid spread of several large wildfires in eastern Oklahoma during the middle of August. Wildfires burned over 900 acres in Pushmataha County from the 18th through the 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Hot temperatures, gusty wind, and drying fuels promoted the rapid spread of several large wildfires in eastern Oklahoma during the middle of August. Wildfires burned over 900 acres in Pushmataha County from the 18th through the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 18, 9:53 AM CST, 7 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1053 AM CDT Sun Aug 18 2019
.DISCUSSION...
Much like the past few mornings, scattered thunderstorms are
ongoing over parts of northeast OK. Coverage is greater compared
to this time yesterday and farther south, with a well-defined
outflow boundary now surging to the southeast of I-44 corridor.
There continues to be some additional development along this
boundary to the east of Tulsa metro, as well as areas west of
Highway 75. CAMS continue to struggle with the evolution but would
anticipate that development would wane as we move into the
afternoon. The overall impact on temps today is again uncertain as
temperatures have dropped into the upper 60s and lower 70s in the
rain-cooled air. Still appears that there will be clearing later
this afternoon and as we saw yesterday, temps and heat indices
could rise very quickly once this happens. Still may need to drop
parts of the heat advisory depending on how convection evolves
over next couple of hours and certainly could see some spots
exceed 110 HI south of the outflow.
&&
.PREV DISCUSSION... /Issued 611 AM CDT Sun Aug 18 2019/
DISCUSSION...
The discussion regarding the 12Z TAF forecast can be found below.
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail outside of thunderstorms. Most likely
window for most sites for storm activity will be between 00Z and
06Z this evening.
Lacy
PREV DISCUSSION... /Issued 417 AM CDT Sun Aug 18 2019/
DISCUSSION...
It's been another night of monitoring storms, mainly north and
west of our area in Kansas. Severe MCS across Kansas has
transitioned from a leading bow echo earlier in the night to a
series of gravity waves/bores moving into northern Oklahoma well
out ahead of the convection as seen in radar data. There have been
several 30-40 mph wind gusts well ahead of the storms across
portions of northeast Oklahoma but the fact that the outflow has
outrun the strongest storms isn't a good sign for longevity of the
system. It's not certain that Tulsa will get any rain after 12z
unless there is new development near the outflow or more
back-building. Will likely cancel portions of the severe
thunderstorm watch by 5am for some counties, pending latest
trends.
Will continue with highest rain chances across far northeast
Oklahoma into northwest Arkansas this morning, with perhaps the
better rain chances holding off for tonight's potential convective
complex. Heat advisory will continue for today, and we may have
to consider an excessive heat warning for some areas this
afternoon. A few locations did reach heat index values around 110
degrees yesterday and that could certainly happen today, but with
clouds/outflow and possible scattered storms this morning, there
wasn't enough confidence to issue an excessive heat warning with
this forecast.
We will have one more shot at some rain tonight with another
noctural MCS, before a couple of hot and mainly dry days on
Monday and Tuesday. Heat advisory has been extended into Monday
and will likely need to go into Tuesday as well in future
forecasts.
By mid week the pattern becomes unsettled, as upper ridge weakens
and a front moves into central Kansas by Wednesday and into
Oklahoma by Thursday/Friday. This boundary will provide a focus for
showers and storms and also knock temperatures back below
seasonal normals through at least Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 97 77 98 77 / 40 50 0 10
FSM 97 77 97 77 / 20 30 10 10
MLC 97 79 97 75 / 10 30 0 10
BVO 95 74 94 72 / 40 50 0 10
FYV 91 75 92 71 / 30 30 20 10
BYV 92 74 94 72 / 30 30 20 10
MKO 96 76 97 75 / 30 40 10 10
MIO 92 74 93 74 / 40 50 10 10
F10 98 77 98 75 / 30 30 0 10
HHW 96 77 96 75 / 10 10 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>057-
059>062-064>067-070>076.
Heat Advisory from 1 PM to 9 PM CDT Monday for OKZ049-053>057-
059>062-064>067-070>076.
AR...Heat Advisory until 9 PM CDT this evening for ARZ019-029.
Heat Advisory from 1 PM to 9 PM CDT Monday for ARZ019-029.
&&
SHORT TERM...14Hazardous Weather Outlook
National Weather Service Tulsa OK
508 AM CDT Sun Aug 18 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 AM CDT Sun Aug 18 2019
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA... Far northeast Oklahoma and far northwest Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Tonight, mainly after 9 PM.
HEAVY RAIN.
RISK...Limited.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Tonight, mainly after 9 PM.
DANGEROUS HEAT.
RISK...Significant.
AREA...Eastern Oklahoma into west central Arkansas.
ONSET...After 1 PM.
DISCUSSION...
Strong to severe storms are pushing through far northeast Oklahoma
early this morning. The main threat with these storms is
marginally severe hail and isolated damaging wind gusts. These
storms are expected to gradually weaken through the morning. It's
possible that more storms will develop later this morning or
during the afternoon along the outflow boundary. Another round of
storms is likely tonight and heavy rain or flash flooding will be
possible. The airmass is very moist and there is a potential for
storms to redevelop across the same areas. The heavy rain threat
will likely hold off until after 9 PM.
Dangerous heat will again develop this afternoon, with a heat
advisory in effect this afternoon and evening. Heat index values
will range from 105 to 110 degrees for much of eastern Oklahoma
and portions of west central Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY through WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.
THURSDAY through SATURDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Monday and Tuesday will be hot and humid with heat advisories
needed for portions of the area both days. The chance for showers
and storms will increase by midweek as a front settles into the
region and provides a focus for rain. Below normal temperatures
are expected beginning Wednesday through the end of the week.
weather.gov/tulsa contains additional information.
CORFIDIThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854436.